Open Access Digital Repository of Ministry of Earth Sciences, Government of India

Climatology and predictability of the spatial coverage of 5-day rainfall over Indian subdivisions

Dahale, SD and Puranik, PV (2000) Climatology and predictability of the spatial coverage of 5-day rainfall over Indian subdivisions. International Journal of Climatology, 20 (4). pp. 443-453.

[img]
Preview
PDF
1393.pdf - Published Version

Download (178kB) | Preview

Abstract

Six-state discrete simple Markov chain models are applied to the 5-day spatial rainfall features during the summer monsoon for 30 years (1964-1993) over 33 meteorological subdivisions of India to understand the persistence behaviour of the spatial coverage of rainfall and the underlying time-evolutionary processes on the synoptic scale. The stochastic models are cross validated on 5 years of independent data (1994-1998) by evaluating various measures of forecast skill. It is revealed that the spatial coverage of rainfall does exhibit first order Markov persistence for all features but diminishes for longer intervals for some features. The stochastic matrix, together with the climatic information about the spatial coverage of 5-day rainfall features, could be an aid to the operational forecaster to judge the evolution of specific areal rainfall events for qualitative prediction on a medium to extended range scale over a subdivision.

Item Type: Article
Additional Information: Copyright of this article belongs to Royal Meteorological Society
Uncontrolled Keywords: forecasting method; monsoon; rainfall; weather forecasting, India
Subjects: Meteorology and Climatology
Depositing User: IITM Library
Date Deposited: 06 Mar 2015 04:30
Last Modified: 06 Mar 2015 04:30
URI: http://moeseprints.incois.gov.in/id/eprint/1612

Actions (login required)

View Item View Item